Papers And Originals

Disturbance of Calcium Metabolism by Anticonvulsant Drugs

Br Med J 1970; 4 doi: https://doi.org/10.1136/bmj.4.5727.73 (Published 10 October 1970) Cite this as: Br Med J 1970;4:73
  1. A. Richens,
  2. D. J. F. Rowe

    Abstract

    A survey of calcium metabolism in epileptic patients in a residential centre showed a subnormal serum calcium level in 22·5% of patients and a raised alkaline phosphatase in 29%. Hypocalcaemia was related to high dosage of anticonvulsant drugs, to multiple drug therapy, and to the use of individual anticonvulsant drugs in the following order, with decreasing order of importance: pheneturide, primidone, phenytoin, phenobarbitone. Subnormal serum calcium levels occurred more commonly in patients with a raised liver alkaline phosphatase isoenzyme than in those whose phosphatase was mainly of bone origin.

    Preliminary results of treatment with calciferol suggested that the disturbance of calcium metabolism was the result of vitamin D deficiency. It is possible that anticonvulsant drugs accelerate the breakdown of vitamin D by liver enzyme induction.